Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Paducah, KY

March 8, 20094 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 8, 2009, 1:07 PM CDT for 4 counties in Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 1:07 PM CDT (18:07 UTC)
Expired
Mar 8, 2009, 1:45 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 1:25 PM CDTHAIL 0.752 W Belknap, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 081807
SVRPAH
ILC087-127-151-153-081845-
/O.NEW.KPAH.SV.W.0021.090308T1807Z-090308T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
107 PM CDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...
  POPE COUNTY IN SOUTHERN ILLINOIS...
  NORTHEASTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 145 PM CDT.

* AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF KARNAK...OR 7
  MILES WEST OF VIENNA...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KARNAK...
  VIENNA...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3754 8905 3761 8841 3744 8843 3736 8849
      3726 8905
TIME...MOT...LOC 1807Z 256DEG 67KT 3738 8899

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 12:45 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 8, 12:45 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
LINE OF SEVERE STORMS EXPECTED TO CROSS THE TAF AREAS THIS
AFTERNOON. SOUTHWEST TO WEST WIND GUSTS 50 TO 55 KTS WILL BE
POSSIBLE. STORMS SHOULD AFFECT KCGI TO KPAH FROM 18 TO 20Z AND FROM
KEVV TO KOWB 20 THROUGH 22Z. SKIES WILL CLEAR RAPIDLY BEHIND THE
CONVECTION. WEST WINDS WILL DIMINISH THIS EVENING.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Special weather statement, Mar 8, 12:46 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT SUN MAR 8 2009

ILZ077-078-083-086-087-089>094-INZ081-085-KYZ001>005-007-MOZ111-
112-114-082000-
EDWARDS-WABASH-WHITE-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-LIVINGSTON-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
HARRISBURG...SHAWNEETOWN...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...
SIKESTON...CHARLESTON...NEW MADRID
1246 PM CDT SUN MAR 8 2009

A LINE OF STRONG THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE MOVING
EAST ACROSS THE QUAD STATE REGION AT ABOUT 45 TO 50 MPH...SEVERE
STORMS HAVE ALREADY BEEN REPORTED WITH THIS LINE. WIND SPEEDS OF
50 MPH OR GREATER ARE POSSIBLE AS WELL AS LARGE HAIL AND
TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO GROUND LIGHTNING IS BEING
OBSERVED WITH THIS LINE...SO PLEASE REMAIN INDOORS. REMEMBER IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STUCK BY
LIGHTNING.
Local storm report, Mar 8, 12:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
03/08/2009  M62 MPH          CAPE GIRARDEAU     MO   ASOS

            OBSERVED AT CAPE GIRARDEAU AIRPORT ASOS

&&

JAYSONW
Local storm report, Mar 8, 12:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FUNNEL CLOUD     S CAPE GIRARDEAU        37.31N 89.55W
03/08/2009                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED NORTH OF CAPE AIRPORT AND SOUTH OF
            THE CITY. FUNNEL CLOUD DID RETREAT BACK INTO THE CLOUDS.

&&

JAYSONW
Local storm report, Mar 8, 12:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FUNNEL CLOUD     SE CAPE GIRARDEAU       37.31N 89.55W
03/08/2009                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            MULTIPLE REPORTS OF FUNNEL CLOUDS...NO
            TORNADOES...SPOTTED BY WEATHER SPOTTERS AND FIREFIGHTERS
            IN SOUTH EAST CAPE COUNTY NEAR SCOTT COUNTY.

&&

JAYSONW
Local storm report, Mar 8, 1:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND DMG 2 S CISNE               38.49N 88.44W
03/08/2009                   WAYNE              IL   PUBLIC

            POWER POLE REPORTED DOWN BY 911 DISPATCH. UNCONFIRMED
            TORNADO TOUCH DOWN.

1250 PM     TSTM WND DMG     2 S CISNE               38.49N 88.44W
03/08/2009                   WAYNE              IL   PUBLIC

            POWER POLES REPORTED DOWN...UNCONFIRMED TORNADO TOUCH
            DOWN...911 DISPATCH RELAYED MESSAGE FROM THE PUBLIC.

&&

JAYSONW
Local storm report, Mar 8, 1:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     FUNNEL CLOUD     NE MCCLURE              37.32N 89.43W
03/08/2009                   ALEXANDER          IL   EMERGENCY MNGR

            REPORTS OF FUNNEL CLOUD SPOTTED NORTH OF MCCLURE HEADING
            INTO UNION COUNTY.

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:40 AM CDTTornado WarningPAHPerry21 min
Mar 8, 12:03 PM CDTTornado WarningPAHJefferson42 min
Mar 8, 12:31 PM CDTTornado WarningPAHWayne44 min
Mar 8, 12:39 PM CDTTornado WarningPAHAlexander, Pulaski, Union36 min
Mar 8, 1:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash43 min
Mar 8, 1:13 PM CDTSevere Thunderstorm WarningPAHAlexander32 min
Mar 8, 1:16 PM CDTSevere Thunderstorm WarningPAHFranklin18 min
Mar 8, 1:41 PM CDTSevere Thunderstorm WarningPAHHardin, Pope34 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.